Alert archive / Nebraska / Special Weather Statements in 2017

Special Weather Statement, NWS North Platte, NE

August 12, 2017Keith County, Nebraska

NWS North Platte, NE issued this special weather statement at Aug 12, 2017, 5:13 PM MDT for Keith County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2017, 5:13 PM MDT (23:13 UTC)
Expired
Aug 12, 2017, 6:00 PM MDT
In force
47 min
Issued by
NWS North Platte, NE

County Keith County, NE

The radar

The North Platte radar (KLNX), 134 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

599 
WWUS83 KLBF 122313
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
513 PM MDT SAT AUG 12 2017
 
NEZ057-058-130000-
Perkins NE-Keith NE-
513 PM MDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PERKINS AND SOUTH
CENTRAL KEITH COUNTIES UNTIL 600 PM MDT...

At 513 PM MDT, Doppler radar was tracking a strong thunderstorm five 
miles south of Ogallala, moving northeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ogallala and Roscoe. 

This includes the following highways...
 Highway 61 between mile markers 80 and 86.
 Interstate 80 in Nebraska between mile markers 127 and 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
southwestern Nebraska.

LAT...LON 4096 10164 4106 10179 4122 10160 4097 10137
TIME...MOT...LOC 2313Z 217DEG 8KT 4105 10166 

$$

Snively

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Aug 12, 3:14 PM MDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 12, 3:14 PM MDT, 1 hour 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
414 PM CDT Sat Aug 12 2017

.UPDATE...
Issued at 413 PM CDT Sat Aug 12 2017

Updated zones to add severe thunderstorm watch.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 249 PM CDT Sat Aug 12 2017

The HRRR would seem to be the most rational model for the storm
activity late this afternoon and tonight. A blend of the Canadian,
nam and gfs was the basis for chance showers and thunderstorms
Sunday.

Storm activity late this afternoon and tonight could organize into 3
clusters off the Colo front range, Laramie range and Black
Hills/White river valley where a warm front will be located. A blend
of the HRRR and HRRR Exp models was the basis for the storm forecast
tonight. The RAP model was taking an atypical storm/propagation
southwest from Valentine to Imperial and was discarded for this
forecast.

POPs are limited to 70 percent as some models like the NAM show the
infamous "Lincoln County Split" sending storms through Southwest
Nebraska and North Central Nebraska north of Broken Bow. This would
produce little or no rain across Lincoln and Custer Counties.

Storm activity should exit the forecast area 12z-15z Sunday morning
but redevelopment is possible across Wrn and Ncntl Nebraska. This is
highly dependent on the tracks of the MCS's tonight. So, POPs Sunday
are limited to 30 percent. SPC is placing a slight risk for severe
storms across the Nebraska Panhandle for isolated storm development
during the afternoon. Winds aloft at 500mb should increase to 30-
40kt late in the afternoon.

Temperatures aloft are quite cold today and Sunday, less than 10C at
700mb, and when combined with 30 to 40 kt winds at 500mb and ample
moisture, SPC suggested very large hail west of highway 83 late this
afternoon and this evening. See the SPC day 1 outlook for additional
information.

South winds redevelop Sunday and this, presumably, will support
highs in the lower 80s with partly cloudy skies.

.LONG TERM...(Sunday night through Saturday)
Issued at 249 PM CDT Sat Aug 12 2017

The long term forecast period will be characterized by near to
slightly below temperatures and a chance for at least isolated
thunderstorms daily. By far the best chance for organized widespread
thunderstorm activity will be Tuesday evening, when a strong
shortwave trough will move east across the Dakotas and Nebraska. A
few severe storms will probably occur, but overall shear is rather
weak. The bigger threat may be areas of locally heavy rainfall.

Really little pattern chance seen this week...as west to northwest
flow materializes once again in the wake of Tuesday's shortwave. The
upper level high pressure and associated heat will remain well south
of our region in TX and LA.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1216 PM CDT Sat Aug 12 2017

Scattered to numerous showers and thunderstorms are expected to
develop late this afternoon through 12z Sunday. The HRRR was the
basis for the forecast which shows storms developing around 21z
across Wrn Nebraska which spread south and east tonight.

The SREF was the basis for the ceiling forecast which shows
MVFR/IFR cigs developing late tonight in the wake of the
thunderstorm activity. Depending on the depth of the cold pool
left in the wake of tonight's storm activity, MVFR cigs may
still be underway 18z Sunday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Power
SHORT TERM...CDC
LONG TERM...Taylor
AVIATION...CDC
Hazardous weather outlook, Aug 12, 2:21 PM MDT, 2 hours 52 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
321 PM CDT Sat Aug 12 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-132030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
321 PM CDT Sat Aug 12 2017 /221 PM MDT Sat Aug 12 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered strong to severe thunderstorms are expected this
afternoon and evening. The area of concern is generally west of a
line from Springview to Rose to Broken Bow.

Wind damage and very large hail, 2 inches or larger in diameter,
are the primary hazards. An isolated tornado may form and this
would be most likely to occur late in the afternoon or early this
evening. Locally heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Sunday and Sunday night holds a risk for isolated strong to
severe thunderstorms across much of the area with the best
chances in the eastern Nebraska Panhandle and far southwest
Nebraska. Large hail and damaging winds are the main hazards.

Unsettled conditions continue Monday through Thursday with
thunderstorms forecast mainly in the afternoon and night.
However, the threat for strong or severe thunderstorms is
uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 12, 4:31 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service North Platte NE
531 PM CDT SAT AUG 12 2017

NEZ009-010-122315-
Holt NE-Rock NE-
531 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ROCK AND
NORTHWESTERN HOLT COUNTIES UNTIL 615 PM CDT...

At 531 PM CDT, Doppler radar was tracking a strong thunderstorm near
Newport, or 11 miles southeast of Bassett, moving northeast at 30
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Atkinson, Stuart and Newport.

This includes Highway 20 between mile markers 270 and 293.

A severe thunderstorm watch remains in effect until midnight CDT for
north central Nebraska.

LAT...LON 4242 9938 4253 9945 4281 9896 4252 9875
TIME...MOT...LOC 2231Z 245DEG 26KT 4251 9933

CDC
Special weather statement, Aug 12, 4:33 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service North Platte NE
533 PM CDT SAT AUG 12 2017

NEZ005-122315-
Eastern Cherry NE-
533 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY COUNTY UNTIL
615 PM CDT...

At 533 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Merritt Reservoir, or 30 miles north of Mullen, moving
southeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Brownlee.

This includes Highway 83 between mile markers 180 and 186.

A severe thunderstorm watch remains in effect until midnight CDT for
north central Nebraska.

LAT...LON 4251 10051 4220 10061 4232 10081 4235 10080
      4235 10082 4243 10082 4243 10078 4253 10078
TIME...MOT...LOC 2233Z 295DEG 9KT 4246 10087

CDC
Local storm report, Aug 12, 4:41 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
541 PM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             8 SW DUNNING            41.75N 100.21W
08/12/2017  E1.00 INCH       BLAINE             NE   PUBLIC

&&

SNIVELY
Local storm report, Aug 12, 5:02 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
602 PM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             7 SE DUNNING            41.76N 100.01W
08/12/2017  E1.75 INCH       BLAINE             NE   PUBLIC

&&

SNIVELY
Special weather statement, Aug 12, 5:08 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service North Platte NE
608 PM CDT SAT AUG 12 2017

NEZ008-130000-
Brown NE-
608 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHERRY AND WEST CENTRAL
BROWN COUNTIES UNTIL 700 PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Johnstown, or 16 miles southwest of Ainsworth, moving
southeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Moon Lake.

A severe thunderstorm watch remains in effect until midnight CDT for
north central Nebraska.

LAT...LON 4242 9991 4227 10006 4238 10017 4248 10018
TIME...MOT...LOC 2308Z 305DEG 8KT 4242 10013

CDC
Special weather statement, Aug 12, 5:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
513 PM MDT SAT AUG 12 2017

NEZ057-058-130000-
Perkins NE-Keith NE-
513 PM MDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PERKINS AND SOUTH
CENTRAL KEITH COUNTIES UNTIL 600 PM MDT...

At 513 PM MDT, Doppler radar was tracking a strong thunderstorm five
miles south of Ogallala, moving northeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ogallala and Roscoe.

This includes the following highways...
 Highway 61 between mile markers 80 and 86.
 Interstate 80 in Nebraska between mile markers 127 and 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
southwestern Nebraska.

LAT...LON 4096 10164 4106 10179 4122 10160 4097 10137
TIME...MOT...LOC 2313Z 217DEG 8KT 4105 10166

Snively

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 6:02 PM MDTSpecial Weather StatementLBFSheridan43 min
Aug 12, 1:48 PM MDTSpecial Weather StatementLBFBrown42 min
Aug 12, 2:17 PM MDTSpecial Weather StatementLBFBrown43 min
Aug 12, 2:33 PM MDTSpecial Weather StatementLBFThomas42 min
Aug 12, 2:47 PM MDTSevere Thunderstorm WarningLBFBlaine, Thomas32 min
Aug 12, 3:04 PM MDTSpecial Weather StatementLBFBrown41 min
Aug 12, 3:07 PM MDTSpecial Weather StatementLBFCherry38 min
Aug 12, 3:16 PM MDTSevere Thunderstorm WarningLBFBrown44 min
Aug 12, 3:18 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown28 min
Aug 12, 3:23 PM MDTSpecial Weather StatementLBFBlaine52 min
Aug 12, 3:35 PM MDTSpecial Weather StatementLBFKeya Paha40 min
Aug 12, 3:50 PM MDTSpecial Weather StatementLBFCherry40 min
Aug 12, 3:53 PM MDTSevere Thunderstorm WarningLBFBlaine, Thomas37 min
Aug 12, 3:55 PM MDTSpecial Weather StatementLBFBrown50 min
Aug 12, 4:22 PM MDTSevere Thunderstorm WarningLBFCuster, Logan38 min
Aug 12, 4:30 PM MDTSpecial Weather StatementLBFBrown45 min
Aug 12, 4:31 PM MDTSpecial Weather StatementLBFHolt44 min
Aug 12, 4:33 PM MDTSpecial Weather StatementLBFCherry42 min
Aug 12, 4:51 PM MDTSevere Thunderstorm WarningLBFKeya Paha54 min
Aug 12, 4:56 PM MDTSevere Thunderstorm WarningLBFCuster49 min
Aug 12, 5:04 PM MDTSevere Thunderstorm WarningLBFBrown, Rock41 min
Aug 12, 5:08 PM MDTSpecial Weather StatementLBFBrown52 min
Aug 12, 5:16 PM MDTSevere Thunderstorm WarningLBFBoyd, Keya Paha44 min
Aug 12, 5:17 PM MDTSpecial Weather StatementLBFBrown43 min
Aug 12, 5:18 PM MDTSpecial Weather StatementLBFBoyd42 min
Aug 12, 5:25 PM MDTSevere Thunderstorm WarningLBFBlaine, Loup50 min
Aug 12, 5:34 PM MDTSevere Thunderstorm WarningLBFCherry41 min
Aug 12, 5:40 PM MDTSevere Thunderstorm WarningLBFCuster50 min
Aug 12, 5:42 PM MDTSpecial Weather StatementLBFBrown48 min
Aug 12, 5:44 PM MDTSpecial Weather StatementLBFChase, Perkins46 min
Aug 12, 5:45 PM MDTSevere Thunderstorm WarningLBFBrown, Rock30 min
Aug 12, 5:56 PM MDTSpecial Weather StatementLBFDeuel49 min
Aug 12, 5:58 PM MDTSpecial Weather StatementLBFBoyd32 min

Nearby

Special Weather Statements in Nebraska, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.